Journal of the Mathematical Society of Japan

Long-time existence of the edge Yamabe flow

Eric BAHUAUD and Boris VERTMAN

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This article presents an analysis of the normalized Yamabe flow starting at and preserving a class of compact Riemannian manifolds with incomplete edge singularities and negative Yamabe invariant. Our main results include uniqueness, long-time existence and convergence of the edge Yamabe flow starting at a metric with everywhere negative scalar curvature. Our methods include novel maximum principle results on the singular edge space without using barrier functions. Moreover, our uniform bounds on solutions are established by a new ansatz without in any way using or redeveloping Krylov–Safonov estimates in the singular setting. As an application we obtain a solution to the Yamabe problem for incomplete edge metrics with negative Yamabe invariant using flow techniques. Our methods lay groundwork for studying other flows like the mean curvature flow as well as the porous medium equation in the singular setting.

Article information

Source
J. Math. Soc. Japan, Volume 71, Number 2 (2019), 651-688.

Dates
Received: 1 June 2017
Revised: 28 December 2017
First available in Project Euclid: 8 March 2019

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1552035633

Digital Object Identifier
doi:10.2969/jmsj/78147814

Mathematical Reviews number (MathSciNet)
MR3943455

Zentralblatt MATH identifier
07090060

Subjects
Primary: 53C44: Geometric evolution equations (mean curvature flow, Ricci flow, etc.) 58J35: Heat and other parabolic equation methods 35K08: Heat kernel

Keywords
incomplete edge metrics Yamabe flow long-time existence

Citation

BAHUAUD, Eric; VERTMAN, Boris. Long-time existence of the edge Yamabe flow. J. Math. Soc. Japan 71 (2019), no. 2, 651--688. doi:10.2969/jmsj/78147814. https://projecteuclid.org/euclid.jmsj/1552035633


Export citation

References

  • [1] K. Akutagawa and B. Botvinnik, Yamabe metrics on cylindrical manifolds, Geom. Funct. Anal., 13 (2003), 259–333.
  • [2] K. Akutagawa, G. Carron and R. Mazzeo, The Yamabe problem on stratified spaces, Geom. Funct. Anal., 24 (2014), 1039–1079.
  • [3] E. Bahuaud and B. Vertman, Yamabe flow on manifolds with edges, Math. Nachr., 287 (2014), 127–159.
  • [4] E. Bahuaud, E. Dryden and B. Vertman, Mapping properties of the heat operator on edge manifolds, Math. Nachr., 288 (2015), 126–157.
  • [5] S. Brendle, Evolution equations in Riemannian geometry, Jpn. J. Math., 6 (2011), 45–61.
  • [6] S. Brendle, Convergence of the Yamabe flow in dimension 6 and higher, Invent. Math., 170 (2007), 541–576.
  • [7] B. Chow, P. Lu and L. Ni, Hamilton's Ricci flow, Grad. Studies Math., 77, Amer. Math. Soc., Providence, RI, 2006.
  • [8] S. K. Donaldson, Kähler metrics with cone singularities along a divisor, Essays in Math. and Appl., Springer Heidelberg, 2012, 49–79.
  • [9] C. Epstein and R. Mazzeo, Degenerate diffusion operators arising in population biology, Annals of Math. Studies, 185, Princeton University Press, Princeton, NJ, 2013. xiv+306 pp.
  • [10] L. C. Evans, Partial differential equations, 2nd edition Grad. Studies in Math., 19, Amer. Math. Soc., Providence, RI, 2010.
  • [11] G. Giesen and P. M. Topping, Ricci flow of negatively curved incomplete surfaces, Calc. Var. Partial Differential Equations, 38 (2010), 357–367.
  • [12] G. Giesen and P. M. Topping, Existence of Ricci flows of incomplete surfaces, Comm. Partial Differential Equations, 36 (2011), 1860–1880.
  • [13] D. Grieser, Basics of the $b$-calculus, Approaches to singular analysis (Berlin, 1999). Oper. Theory Adv. Appl., 125 (2001), 30–84.
  • [14] T. Jeffres, A maximum principle for parabolic equations on manifolds with cone singularities, Adv. Geom., 5 (2005), 319–323.
  • [15] T. Jeffres and P. Loya, Regularity of solutions of the heat equation on a cone, Int. Math. Res. Not., 2003, 161–178.
  • [16] T. Jeffres, R. Mazzeo and Y. Rubinstein, Kähler-Einstein metrics with edge singularities, Ann. of Math. (2), 183 (2016), 95–176.
  • [17] T. Jeffres and J. Rowlett, Conformal deformations of conic metrics to constant scalar curvature, Math. Res. Lett., 17 (2010), 449–465.
  • [18] N. V. Krylov and M. V. Safonov, A certain property of solutions of parabolic equations with measurable coefficients, Izv. Akad. Nauk SSSR Ser. Mat., 44 (1980), 161–175.
  • [19] J. M. Lee and T. H. Parker, The Yamabe problem, Bull. Amer. Math. Soc. (N.S.), 17 (1987), 37–91.
  • [20] O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural$'$ceva, Linear and quasilinear equations of parabolic type, Translations of Mathematical Monographs, 23, Amer. Math. Soc., Providence, RI, 1968.
  • [21] R. Mazzeo, Y. Rubinstein and N. Sesum, Ricci flow on surfaces with conic singularities, Anal. PDE, 8 (2015), 839–882.
  • [22] R. Mazzeo and B. Vertman, Analytic Torsion on Manifolds with Edges, Adv. Math., 231 (2012), 1000–1040.
  • [23] R. B. Melrose, The Atiyah–Patodi–Singer index theorem, Research Notes in Math., 4, A K Peters Ltd., Wellesley, MA, 1993.
  • [24] M. Reed and B. Simon, Methods of Modern Mathematical Physics IV. Analysis of Operators, Acad. Press, New York, 1978.
  • [25] R. Schoen, Topics in Differential Geometry, Lecture notes taken by Daniel Pollack for a 1988 graduate class taught by Richard Schoen. www.math.washington.edu/~pollack/research/Schoen-1988-notes.html.
  • [26] N. Roidos and E. Schrohe, Existence and maximal $L^p$-regularity of solutions for the porous medium equation on manifolds with conical singularities, Comm. Partial Differential Equations, 41 (2016), 1441–1471.
  • [27] M. Simon, Deformation of Lipschitz Riemannian metrics in the direction of their Ricci curvature, Differential geometry, Valencia, 2001, World Sci. Publ., River Edge, NJ, 2002, 281–296.
  • [28] Y. Shao, The Yamabe flow on incomplete manifolds, J. Evol. Equ., 18 (2018), 1595–1632.
  • [29] H. Schwetlick and M. Struwe, Convergence of the Yamabe flow for “large” energies, J. Reine Angew. Math., 562 (2003), 59–100.
  • [30] B. Vertman, Ricci flow on singular manifolds, arXiv:1603.06545, 2016.
  • [31] R. Ye, Global existence and convergence of Yamabe flow, J. Diff. Geom., 39 (1994), 35–50.
  • [32] H. Yin, Ricci flow on surfaces with conical singularities, II, preprint on arXiv 1305.4355, 2013.